Question for Betty.
 
I started a new pack of birth control and was doing just fine with no spotting and then a week later, I started spotting.  Given the amount of questions about spotting, I read through and know spotting is normal.  My question is, I am on a low dose birth control and am wondering if is okay to have intercourse while spotting?  I have been on it for about 2 weeks and we have avoided intercourse to maki sure we were safe from pregnancy.  But now I am spotting. . . are we okay?  Or should we wait a little longer until it stops. . . hopefully not 3 months out, because as I've read I could be spotting for that long.
 
Betty's Answer.
 

GREAT QUESTION!  And you will find many different answers to this question of oral contraceptive efficacy with spotting.

My favorite reliable health resource, UPTODATE at www.uptodate.com, provides the following information.


Unscheduled bleeding occurs in up to 30 percent of women initiating oral contraceptives, but decreases to less than 10% by the third month of use. Randomized trials have shown that spotting is slightly higher with the lowest dose oral contraceptives. 


There is no evidence that spotting is associated with decreased efficacy, even with the lowest dose products, as long as the woman takes her pills consistently, with no missed days and at the same time every day.


In your particular case, you are a new start on this oral contraceptive, have taken the pills regularly for at least 2 to 3 weeks, without intercourse or with condoms.  You are okay to resume intercourse at this time, even though you are spotting.
Be sure to see your health care provider if the spotting continues beyond the next few months.